Hail, Niobrara
- When
- June 1, 3:05 PM MST to 3:07 PM MST
- Where
- Niobrara County, Lusk
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.760, -104.450
Quarter size hail was reported at Lusk.
Late afternoon thunderstorms produced large hail in southeast Niobrara and eastern Laramie counties in southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms produced large hail in southeast Niobrara and eastern Laramie counties in southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 2:24 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 324 PM MDT MON JUN 1 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 1248 PM MDT MON JUN 1 2015 THUNDERSTORMS DEVELOPED ON CUE OVER THE HIGHER ELEVATIONS OF SOUTHEAST WYOMING EARLY THIS AFTERNOON. OVERALL LACK OF DEEP SHEAR AND MINIMAL CAPE OVER SOUTHEAST WYOMING LEADING TO PULSE TYPE STORMS. FARTHER EAST INTO THE NEBRASKA PANHANDLE CAPE VALUES WILL QUICKLY RAMP UP. CURRENT SPC MESOANALYSIS IS SHOWING SURFACE BASED AND MOST UNSTABLE CAPE VALUES AROUND 3000 WHICH IS HIGHER THAN THE NAM OR GFS WERE INDICATED ON THE 12Z SOLUTIONS. WHILE A RIDGE AXIS OVER THE AREA AND RELATIVELY WEEK DEEP LAYER SHEAR OVER THE PANHANDLE THIS AFTERNOON WILL LIKELY INHIBIT LONG LIVED SUPER CELL DEVELOPMENT...A FEW STORMS WITH STRONG UPDRAFTS WILL BE POSSIBLE. LARGE HAIL WILL BE POSSIBLE WITH ANY STRONGER THUNDERSTORMS. ALTHOUGH THE TORNADO THREAT IS LOW...SOUTH TO SOUTHEAST LOW LEVEL FLOW WILL PROVIDE ENOUGH LOW LEVEL SHEAR THAT TORNADO DEVELOPMENT IS NOT IMPOSSIBLE. WESTERLY DOWNSLOPE FLOW WILL SET UP TUESDAY MAKING FOR LESSER CHANCES OF SHOWERS AND THUNDERSTORMS. MODELS ARE GENERATING VERY LITTLE IN THE WAY OF QPF TUESDAY WHICH MAY BE CORRECT GIVEN DOWNSLOPE FLOW...BUT RESIDUAL MOISTURE AND EVAPOTRANSPIRATION WILL ADD TO LOW LEVEL INSTABILITY. THE WEAKEST SHORTWAVES COULD EASILY POP OFF A FEW THUNDERSTORMS. SHEAR VALUES WILL BE HIGHER BUT CAPE VALUES WILL BE LOWER TUESDAY...THUS AGAIN NOT EXPECTING SEVERE THUNDERSTORMS BUT A FEW STRONGER THUNDERSTORMS COULD BE POSSIBLE IF STORMS DEVELOP. LOTS OF UNCERTAINTY WITH THE WEDNESDAY FORECAST. GFS AND NAM SOLUTIONS ARE VERY DIFFERENT. GFS CONTINUES TO SHOW LOTS OF SOUTHEAST LOW LEVEL FLOW PRODUCING INSTABILITY ALONG WITH 40 TO 50 KTS OF 0-6 KM BULK SHEAR. THEREFORE SHOULD THE GFS VERIFY WEDNESDAY THERE WILL BE SEVERE THUNDERSTORMS ALONG AND EAST OF THE LARAMIE RANGE AND LIKELY SEVERAL SEVERE STORMS WITH TORNADOES POSSIBLE. ON THE OTHER HAND THE NAM SHOWS A COLD FRONT DIVING ACROSS THE AREA TUESDAY NIGHT...WHICH MAY PARTIALLY BE DUE TO COLD OUTFLOW FROM CONVECTION OVER MONTANA AND NORTHEAST WYOMING. REGARDLESS OF THE REASON THE FRONT WOULD BE STRONG ENOUGH TO PRODUCE WIDESPREAD STRATUS...CAPPING OFF THE LOW LEVELS AND INHIBITING THUNDERSTORM DEVELOPMENT EAST OF THE LARAMIE RANGE. KEPT CHANCE OF THUNDERSTORMS GOING BUT CONFIDENCE IS LOW IN BOTH TEMPERATURE FORECAST AND PRECIPITATION CHANCES WEDNESDAY. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 1248 PM MDT MON JUN 1 2015 LONG RANGE MODELS ARE IN GOOD AGREEMENT...SHOWING AN UPPER LEVEL LOW NEAR THE CALIFORNIA COASTLINE AND A RIDGE ALOFT ACROSS THE SOUTHERN PLAINS. THIS PATTERN WILL NOT MUCH CHANGE INTO NEXT WEEKEND...SO EXPECT A PROLONGED PERIOD OF UNSETTLED WEATHER. ANY SUNNY SKIES WILL MAINLY BE IN THE MORNING...WITH SHOWERS AND TSTORMS IN THE AFTERNOON AND EVENING HOURS. GRANTED...IT WILL BE WARMER THAN THE UNSETTLED WEATHER IN MAY...BUT THAT WILL ALSO RESULT IN ADDITIONAL DEEP CONVECTION AND POTENTIAL FOR HEAVY RAINFALL EACH DAY. SATURDAY APPEARS TO BE THE BEST DAY WITH HIGHS IN THE 70S TO LOW 80S ACROSS THE AREA. MODELS SHOW THE COVERAGE OF CONVECTION WILL BE LIMITED ON SATURDAY AS A SHORTWAVE RIDGE MOVES OVERHEAD...BUT EVEN THEN...SHOWERS AND TSTORMS WILL DEVELOP OVER THE MOUNTAINS AND MOVE EAST NEAR THE COLORADO BORDER. THURSDAY AND FRIDAY APPEAR TO BE THE MOST LIKELY DAYS FOR SEVERE THUNDERSTORMS WITH MODEL SOUNDINGS SHOWING 1500 TO 2500 J/KG CAPE VALUES ACROSS THE HIGH PLAINS IN ADDITION TO DECENT 0-6KM SHEAR AND LOW LI/S. SEVERE WEATHER THREAT APPEARS TO DIMINISH DURING THE WEEKEND. KEPT POP BETWEEN 25 TO 40 PERCENT ACROSS THE AREA FOR SCATTERED SHOWERS AND TSTORMS. TOO DIFFICULT TO TIME THE INDIVIDUAL SHORTWAVES THAT PUSH NORTHWARD ASSOCIATED WITH THE UPPER LEVEL LOW NEAR CALIFORNIA TO GET ANY MORE SPECIFIC. HIGH TEMPERATURES EACH DAY WILL GENERALLY BE BETWEEN 65 TO 75 EACH DAY...WITH THE EXCEPTION OF SATURDAY WHICH WILL BE AROUND 5 TO 10 DEGREES WARMER ACROSS THE AREA. LATE NIGHT/EARLY MORNING FOG IS ALSO POSSIBLE EACH DAY WITH PLENTIFUL LLVL MOISTURE. && .AVIATION...(FOR THE 18Z TAFS THROUGH TUESDAY AFTERNOON) ISSUED AT 1248 PM MDT MON JUN 1 2015 VFR CONDITIONS WILL PREVAIL TODAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE AFTERNOON AND EVENING. BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE IN THE HEAVIER STORMS MAINLY ALONG AND EAST OF THE LARAMIE RANGE THROUGH LATE THIS EVENING. THIS ACTIVITY WILL DIMINISH BY MIDNIGHT...AND CONDITIONS LOOK FAVORABLE FOR A RETURN OF FOG/LOW STRATUS TO THE EASTERN NEB SITES ONCE AGAIN EARLY TUESDAY MORNING...WITH IFR CONDITIONS EXPECTED. && .FIRE WEATHER... ISSUED AT 1248 PM MDT MON JUN 1 2015 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH THIS WEEK. NO CRITICAL FIRE WEATHER CONCERNS WITH HIGH MOISTURE CONTENT ACROSS THE AREA. && .HYDROLOGY... ISSUED AT 1248 PM MDT MON JUN 1 2015 SOME RIVERS WILL CONTINUE TO RUN AT HIGH LEVELS THROUGH THIS WEEK. THUNDERSTORMS MAY CAUSE INCREASES IN RIVER LEVELS WITH VERY SHORT NOTICE A GROUNDS REMAIN SATURATED ACROSS THE AREA. ALSO...WARM TEMPERATURES WILL LEAD TO INCREASING SNOW MELT IN THE MOUNTAINS. INCREASED RUNOFF FROM MOUNTAINS WILL CONTRIBUTE TO HIGH RIVER LEVELS. THUNDERSTORMS OVER MOUNTAINS COULD PRODUCE VERY RAPID SNOW MELT AND FLASH FLOODING SHOULD ANY THUNDERSTORMS BECOME SLOW MOVING OR STATIONARY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...SML LONG TERM...TJT AVIATION...TJT FIRE WEATHER...SML HYDROLOGY...SML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT MON JUN 1 2015 NEZ003-019>021-054-055-096-WYZ106>108-117>119-021030- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- SOUTH SIOUX-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 247 PM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT IN THE WESTERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEDNESDAY THROUGH SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-095-WYZ101>105-109>116-021030- DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 357 AM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS EAST OF THE LARAMIE RANGES INTO THE PANHANDLE COULD BECOME STRONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEDNESDAY THROUGH SUNDAY. SOME STRONG STORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 220 PM MDT MON JUN 1 2015 WYZ117-118-012100- SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY- 220 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 300 PM MDT... AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR WHITAKER...OR 17 MILES NORTHWEST OF CHEYENNE...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH CHEYENNE...WHITAKER AND RANCHETTES. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 15 AND 39. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4116 10499 4146 10509 4158 10481 4127 10458 TIME...MOT...LOC 2019Z 238DEG 10KT 4136 10498 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 235 PM MDT MON JUN 1 2015 NEZ019-WYZ108-012115- SCOTTS BLUFF NE-GOSHEN COUNTY WY- 235 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 315 PM MDT... AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAWK SPRINGS...OR 20 MILES SOUTH OF TORRINGTON...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LYMAN...HAWK SPRINGS CAMPGROUND...HAWK SPRINGS...HAWK SPRINGS RECREATION AREA...STEGALL...HUNTLEY AND HENRY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4165 10423 4181 10435 4200 10404 4177 10386 TIME...MOT...LOC 2035Z 238DEG 10KT 4177 10421 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 236 PM MDT MON JUN 1 2015 WYZ107-108-012115- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 236 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT... AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF GUERNSEY CAMPGROUND...OR 20 MILES NORTH OF WHEATLAND... MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GUERNSEY...GUERNSEY CAMPGROUND AND HARTVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4217 10491 4240 10499 4253 10465 4226 10448 TIME...MOT...LOC 2036Z 238DEG 10KT 4235 10492 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 304 PM MDT MON JUN 1 2015 WYZ118-119-012145- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 304 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 345 PM MDT... AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF RANCHETTES...OR 14 MILES NORTHEAST OF CHEYENNE... MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LARAMIE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4119 10466 4135 10479 4154 10448 4127 10425 TIME...MOT...LOC 2103Z 250DEG 15KT 4131 10464 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 337 PM MDT MON JUN 1 2015 NEZ095-WYZ102-107-108-012215- NORTH SIOUX NE-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- NIOBRARA COUNTY WY- 337 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX...SOUTHEASTERN NIOBRARA...NORTHERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 415 PM MDT... AT 335 PM MDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS. ONE STORM WAS LOCATED 11 MILES NORTHEAST OF TWO MOON CAMPGROUND. THE SECOND STORM WAS 7 MILES SOUTHWEST OF JAY EM. BOTH STORMS WERE MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LUSK...MANVILLE...PRAIRIE CENTER...JAY EM...RAWHIDE BUTTES AND VAN TASSELL. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4300 10440 4263 10398 4228 10455 4251 10491 TIME...MOT...LOC 2135Z 231DEG 22KT 4254 10476 4240 10448 SML
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 400 PM MDT MON JUN 1 2015 NEZ019-020-096-012245- SOUTH SIOUX NE-SCOTTS BLUFF NE-BANNER NE- 400 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX...BANNER AND SCOTTS BLUFF COUNTIES UNTIL 445 PM MDT... AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS...SOME OF WHICH ARE STRONG. THESE STORMS ARE ALONG A LINE EXTENDING FROM NEAR MORRILL TO 10 MILES EAST OF ALBIN...AND MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SCOTTSBLUFF...GERING...MITCHELL...TERRYTOWN...MORRILL...MINATARE... LYMAN...LAKE ALICE...HARRISBURG...SCOTTS BLUFF NATIONAL MONUMENT... STEGALL...LAKE MINATARE...WILDCAT HILLS CAMPGROUND...HUBBARD HILL... WILDCAT HILLS STATE RECREATION AREA...SCOTTSBLUFF AIRPORT...LAKE MINATARE CAMPGROUND...MELBETA AND HENRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL MAY OCCUR WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4227 10346 4143 10351 4140 10405 4218 10404 TIME...MOT...LOC 2159Z 254DEG 17KT 4203 10389 4144 10394 SML
The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported at Lusk.
Penny to quarter size hail was observed 28 miles east of Cheyenne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572903, 572901.